A 70-year-old man presented to our hospital with leg swelling and difficulty breathing. He was diagnosed with congestive heart failure and admitted to the hospital to receive cardiology care.

The mainstay of treatment for heart failure includes diuretic medications that move fluid out of the body to unburden the heart from excess fluid. During his hospitalization, the patient also received education about heart health and met with a registered dietitian to learn about a low-salt diet.

While hospitalized, the patient complained of an upset stomach and had a large volume of black stool. Black stool is often a sign of upper gastrointestinal bleeding, so his physicians called me to evaluate him as the on-call gastroenterologist.

The most common cause of black stool is a peptic ulcer, which is a result of damage to the lining of the stomach. The patient and I made a plan for an upper endoscopy the next day. During an upper endoscopy, a gastroenterologist looks into the esophagus, stomach, and first part of the small intestine using a thin, flexible camera.

While the patient was lying on the endoscopy table, we performed our routine safety check called a “time-out.” The anesthesiology team and I were discussing the increased risk of the procedure due to the man’s heart failure, when he suddenly looked up at us as if he’d had an “aha moment.” He asked, “Does Alka-Seltzer have sodium in it?”

I delayed starting the procedure as I remembered a quote by William Osler, known as the “father of modern medicine.” Osler was famous for telling his trainees, “Just listen to your patient; he is telling you the diagnosis.”

Solution

I immediately asked a nurse to look up the ingredients of Alka-Seltzer. She was shocked to inform the room that Alka-Seltzer Original has 567 mg of sodium per tablet. Even more surprising: The patient then said he had been taking 10-20 tablets daily for his upset stomach.

For reference, the U.S. recommended daily allowance of sodium for adults is less than 2,300 mg. The patient was consuming 5,000-10,000 mg of sodium a day just from Alka-Seltzer tablets alone. This is enough sodium to send a patient into heart failure. After consulting with the man’s cardiologist, we agreed that his extremely high sodium intake was likely a cause of his heart failure.

In addition, we discovered that Alka-Seltzer contains a non-steroidal anti-inflammatory (NSAID) medication. NSAIDS are a known cause of stomach ulcers.

The upper endoscopy confirmed that the patient had a large stomach ulcer, which was the source of the bleeding that caused his black stool. The ulcer likely caused or contributed to his initial stomach pain, which then prompted his excessive Alka-Seltzer use. But the Alka-Seltzer likely worsened his ulcer.

The patient stopped taking Alka-Seltzer, and I prescribed a type of medication known as a proton-pump inhibitor (PPI), which works by decreasing the amount of acid produced in the stomach. This allows ulcers to heal in the less acidic environment.

This PPI was essential in both helping heal the patient’s ulcer and reducing his stomach pain.

The patient’s heart failure ultimately recovered with the diuretic medications given by his cardiologist.

He had no further abdominal pain, gastrointestinal bleeding, or black stool at two months follow-up. He now avoids Alka-Seltzer.

Charles Snyder is a board-certified gastroenterologist at Virtua Health.